Maryland, 2017

Flooding in Maryland, August 18, 2017

August 18, 2017 · NWS PHI · 3 events in 2 counties and zones

Thunderstorms led to minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms led to minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 18, 6:49 PM EST, 21 minutes earlier.

Area forecast discussion, Aug 18, 6:49 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
749 PM EDT Fri Aug 18 2017

.SYNOPSIS...
As low pressure tracks well to our north, a cold front moves through
later tonight into early Saturday. High pressure then builds in late
Saturday and remains in place into Monday before shifting offshore.
The next cold front is scheduled to arrive during Wednesday, then
Canadian high pressure builds in for Thursday and Friday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
730 PM update...Squall line continues to move east now across
New Jersey and Delmarva. The convection overall is weakening
some now, however some line segments can still produce locally
damaging winds for the next hour or so. The Severe Thunderstorm
Watch was cancelled for more areas west of the ongoing line,
and the Flash Watch has also been cancelled for areas near and
west of I-95.

Low pressure currently north of the Great Lakes will lift to the
north and east tonight. This will drag a cold front through the East
Coast during the overnight hours, with a few showers still
possible with the actual front. Once the convection clears the
area later this evening, abundant low level moisture remains in
place as the drier airmass will not get here until Saturday
morning. As a result, some low clouds and/or fog may develop.

Lows tonight remain in the upper 60s to low 70s, except for the
Delmarva where lows will be in the mid 70s and the Poconos, where
lows will be in the low 60s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Cold front should be offshore early Saturday morning, and once west
to northwest winds increase a bit, the drier airmass spreads east,
and any lingering fog will burn off. Skies clear out in the
afternoon. Dewpoints drop about 10-15 degrees, generally into the
mid 60s, but temps will be fairly warm, topping off in the upper 80s
to near 90 across the urban corridor of I-95 from Trenton to
Wilmington, and in the Delmarva. Upper trough approaches from the
west, and this may bring isolated late day showers and thunderstorms
to far western portions of the forecast area.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Summary...Lowering of the dew points through Sunday although
remaining warm to hot, then moistures increases again with some
convection especially Wednesday with the next cold front. A
noticeably cooler and drier airmass arrives for Thursday and Friday
in the wake of the cold front.

Synoptic Overview...An upper-level trough is forecast to exit the
Northeast Saturday night and Sunday, then the flow aloft turns more
zonal through early next week. Another trough is forecast to amplify
across eastern Canada and the Great Lakes to the Northeast Tuesday
into Thursday, which then remains in the Northeast on Friday. We
used a blend of continuity/guidance for Saturday night through
Sunday night, then blended in the 12z WPC Guidance.

For Saturday night and Sunday...The axis of an upper-level trough is
forecast to slide across the region Saturday night, then quickly
move across and exit New England Sunday. A short wave embedded
within this trough is forecast to move through Saturday night,
although it may shear out to the east-northeast. While some drying
is expected to move in, enough lingering moisture and instability
combined with lift may allow for some convection to arrive from the
west before weakening. We therefore carried some slight chance PoPs
in Saturday evening across parts of the western zones. The flow
aloft then turns more zonal on Sunday with surface high pressure
building in. This should be accompanied by more pronounced drying,
and with plenty of heating during the day Sunday the dew points are
anticipated to lower to more comfortable levels. A northwesterly
breeze on Sunday may be light enough to allow for a sea breeze to
develop in the afternoon.

For Monday and Tuesday...The zonal flow aloft continues at least
into Tuesday. This drives high pressure eventually offshore as it
weakens some later Monday. The next upper-level trough amplifies
eastward from the Midwest and Upper Great Lakes Tuesday. This will
start to back the flow more southwesterly, and there may be a lee-
side trough present on Tuesday. As the moisture begins to increase
once again combined with the possibility for some convergence and
enough instability, some convective development is possible Tuesday
afternoon. We will carry slight chance PoPs as a result for Tuesday.
Any isolated convection especially inland should tend to diminish
during the night. It will turn more humid during this timeframe.

For Wednesday through Friday...The prospects for convection will
depend on the timing of an incoming cold front Wednesday. This will
be due to an upper-level trough arriving from the west, however a
pre-frontal trough may serve as the primary focus for showers and
thunderstorms. We will continue with chance PoPs with the idea for
at least scattered convection possible Wednesday. As of now, the
cold front should be offshore to start Thursday and Canadian high
pressure builds southeastward, which arrives over our area on
Friday. A noticeably cooler and drier airmass overspreads our region
for Thursday and Friday.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Tonight...Thunderstorms with IFR conditions (especially
visibility) should clear KMIV and KACY by 02z, otherwise VFR
with some MVFR around. For the overnight, low level moisture
remains in place and some local low clouds and/or fog should
develop. The extent of the low clouds/fog is of lower
confidence.

Saturday...Any fog dissipates early, otherwise VFR. Northwest
winds increase to 5-10 knots, then shift to the west or
southwest in the afternoon. Isolated late day shower or
thunderstorm possible near KRDG/KABE.

OUTLOOK...
Saturday night and Sunday...VFR overall. Southwest winds 5 knots or
less becoming northwest Saturday night, then northwest winds near 10
knots Sunday.

Monday and Tuesday...Mainly VFR. Southerly winds around 10 knots.

Wednesday...Sub-VFR at times with some showers and thunderstorms
possible as a cold front arrives. Southwest winds 5-10 knots,
becoming west.

&&

.MARINE...
SCA remains in effect for the waters. Gusts to 25 KT will
develop on DE Bay this evening, and gusts to 25 KT along with 5
foot seas will develop on the ocean waters this evening.

Showers and thunderstorms will affect the waters as well this
evening, some of which may require Special Marine Warnings. A Severe
Thunderstorm Watch is in effect for DE Bay until 9 pm.

Tranquil conditions develop after midnight tonight, and will remain
in place through Saturday.

Fog may develop late tonight and into Saturday morning, which could
reduce VSBYs down to 1 NM.

OUTLOOK...
Saturday night through Wednesday...The conditions are anticipated to
be below Small Craft Advisory criteria.

RIP CURRENTS...
A moderate risk for the development of dangerous rip currents
remains in place for DE and NJ beaches through this evening.

The rip current risk for Saturday is currently outlooked as low.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...Flash Flood Watch until midnight EDT tonight for NJZ013-014-
     016>027.
DE...Flash Flood Watch until midnight EDT tonight for DEZ001>004.
MD...Flash Flood Watch until midnight EDT tonight for MDZ008-012-
     015-019-020.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ450>455.
     Small Craft Advisory until 10 PM EDT this evening for ANZ430-
     431.

&&

Synopsis...Gorse
Near Term...Gorse/MPS
Short Term...MPS
Long Term...Gorse
Aviation...Gorse/MPS
Marine...Gorse/MPS
Hazardous weather outlook, Aug 18, 6:39 PM EST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
739 PM EDT Fri Aug 18 2017

PAZ054-055-192345-
Carbon-Monroe-
739 PM EDT Fri Aug 18 2017

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ001-007>010-012-015-PAZ060>062-070-071-101>106-192345-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Mercer-Berks-
Lehigh-Northampton-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
739 PM EDT Fri Aug 18 2017

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, east central Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ002-003-MDZ012-015-019-020-NJZ013-019>023-027-192345-
Kent-Inland Sussex-Kent MD-Queen Annes-Talbot-Caroline-
Western Monmouth-Northwestern Burlington-Ocean-Cumberland-Atlantic-
Cape May-Southeastern Burlington-
739 PM EDT Fri Aug 18 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 455 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, central New Jersey and southern New
Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report wind damage, hail and/or flooding.

DEZ001-MDZ008-NJZ016>018-192345-
New Castle-Cecil-Salem-Gloucester-Camden-
739 PM EDT Fri Aug 18 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland and southern New Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report wind damage, hail and/or flooding.

DEZ004-NJZ014-024>026-192345-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
739 PM EDT Fri Aug 18 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 455 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

A moderate risk continues for the development of dangerous rip
currents.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report wind damage, hail and/or flooding.

ANZ430-431-192345-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
739 PM EDT Fri Aug 18 2017

...SEVERE THUNDERSTORM WATCH 455 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Delaware Bay Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening.

ANZ450>455-192345-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
739 PM EDT Fri Aug 18 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Some thunderstorms through this evening may produce locally strong
wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening.

In the hours before

Local storm report, Aug 18, 6:37 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
737 PM EDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLOOD            MIDDLETOWN              39.45N  75.71W
08/18/2017                   NEW CASTLE         DE   TRAINED SPOTTER

            MINOR STREET FLOODING.

&&

EVENT NUMBER PHI1701489

GAINES
Local storm report, Aug 18, 6:39 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
739 PM EDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     MARINE TSTM WIND BRANDYWINE SHOAL NOS    38.99N  75.11W
08/18/2017  M44 MPH          ANZ431             DE   NOS PLATFORM

&&

EVENT NUMBER PHI1701490

CMS
Special weather statement, Aug 18, 6:43 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
743 PM EDT FRI AUG 18 2017

NJZ013-016>020-022-027-190030-
Northwestern Burlington-Salem-Camden-Ocean-Western
Monmouth-Atlantic-Southeastern Burlington-Gloucester-
743 PM EDT FRI AUG 18 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ATLANTIC...
EASTERN SALEM...CENTRAL OCEAN...SOUTHEASTERN CAMDEN...SOUTHEASTERN
GLOUCESTER...EASTERN BURLINGTON AND SOUTHWESTERN MONMOUTH COUNTIES...

At 743 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Browns Mills to near Wharton State
Forest to near Monroe Township. Movement was southeast at 10 mph.

Winds up to 40 mph and pea size hail are possible with these storms.

Locations impacted include...
Toms River, Hammonton, Beachwood, Clayton, Tabernacle, Shamong,
Buena, Egg Harbor City, Presidential Lakes Estates, Weymouth,
Lakehurst, Chesilhurst, Port Republic, Wrightstown, Elwood-Magnolia,
Atsion, Wharton State Forest, Presidential Lakes, Whiting and
Brookville.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3962 7433 3944 7470 3961 7514 3983 7473
      4010 7456 4000 7417
TIME...MOT...LOC 2343Z 303DEG 10KT 4000 7451 3977 7461 3961 7499

SFJ
Local storm report, Aug 18, 6:51 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
751 PM EDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     BORDENTOWN TWP          40.13N  74.71W
08/18/2017                   BURLINGTON         NJ   DEPT OF HIGHWAYS

            DOWNED TREE ON US 206 BETWEEN DUNNS MILL ROAD AND US
            130 INTERSECTION. ALL LANES CLOSED. TIME ESTIMATED FROM
            RADAR.

&&

EVENT NUMBER PHI1701491

CMS
Local storm report, Aug 18, 6:57 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
757 PM EDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TSTM WND DMG     MOUNT LAUREL            39.93N  74.89W
08/18/2017                   BURLINGTON         NJ   SOCIAL MEDIA

            TREES DOWN AND POWER OUTAGES IN MOUNT LAUREL. TIME
            ESTIMATED BY RADAR.

&&

EVENT NUMBER PHI1701492

CMS
Local storm report, Aug 18, 7:07 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
807 PM EDT FRI AUG 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     MARINE TSTM WIND SHIP JOHN SHOAL NOS     39.30N  75.38W
08/18/2017  M43 MPH          ANZ430             NJ   NOS PLATFORM

&&

EVENT NUMBER PHI1701493

CMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Queen Anne'S

When
August 18, 7:10 PM EST to 8:10 PM EST
Where
Queen Anne'S County, 1.48 mi SSW of Stevensville Bay Arp to 0.51 mi N of Normans Is
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.960, -76.340

Camp Wright lane was blocked near route 8 due to water.

Flood, Queen Anne'S

When
August 18, 7:15 PM EST to 8:15 PM EST
Where
Queen Anne'S County, 3.83 mi E of Carmichael to 3.11 mi ENE of Carmichael
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.940, -76.060

One lane blocked due to water at the intersection of 50 and 404.

Flood, Talbot

When
August 18, 8:05 PM EST to 9:05 PM EST
Where
Talbot County, 0.44 mi N of Woodland to 0.69 mi NNE of Chapel
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.836, -76.029

Intersection of Cordova and Rabbit Hill closed due to water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2017Every state in 2017This day in weather historyWarnings in Maryland, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709291, 709292, 709293.